by Eleni Shemelides
Fentanyl, a ‘powerful synthetic opioid’ made its first medical appearance in the 1960s and then a later adapted reappearance in the 1990s, becoming a frequently used form of painkiller. The easy access permitted to the medication via ‘take home fentanyl patches’ has allowed the narcotic to become a popular cutting agent for heroin as well as other forms of street drugs. The opioid can be smoked, snorted, injected or taken rectally; it can take many forms from a component in cut heroin, white powder, liquid or blotter.
History and Background
Fentanyl was originally used by medical specialists on patients before surgical operations, it is now also used for patients under continuous treatment, such as those suffering with cancer. Oddly the first cases of overdose from Fentanyl were Doctors and Nurses who had taken the drug home from work for personal use. With a high potency and a low price range, Fentanyl, is favoured by street dealers as it provides them with a ‘competitive edge’.
Due to its growing distribution within the heroin and alternate street drug markets, as well as its links with a string of drug related deaths, Fentanyl has been grabbing headlines over the last few months. Six deaths have been reported; Barnsley, South Yorkshire saw four deaths on Friday 20th April this year, with a further two the following day in Leeds and Normanton in West Yorkshire. After these incidents, police believe it is now spreading across the country.
The Dangers of Fentanyl
- High potency – almost 100 times more potent the morphine and 50 times more than heroin.
- High risk of overdose – as little as one small dosage could cause an overdose or seizure, and the user’s tolerance is often overlooked.
- The opioid cannot easily be combined with granular substances such as traditional brown heroin, thus creating Fentanyl ‘hot spots’ when used as a cutting agent.
- It has proven difficult to distinguish between pharmaceutical and black market versions, as fentanyl has appeared in both street drugs and in professional medical environments.
- Public Health England and the National Crime Agency have both issued warnings on the substance.
Staying safe with Fentanyl:
Signs – According to Public Health England, heroin users need to look out for each other and be alert to any signs of an overdose; these signs may include:
- Lack of consciousness
- Shallow or no breathing
- Blueing of the lips and fingertips.
Actions – In the event of an overdose:
- Use naloxone
- Immediately call for an ambulance.
Fentanyl, although originally a painkiller, when combined with other street drugs can cause serious damage or death.
If you have any questions about any of the information above, please contact the Account Management team at ILLY Systems on 020 7749 2222 or firstname.lastname@example.org